Washington, 2017Heavy Snow in Washington, December 28 to 30, 2017
December 28 to 30, 2017 · NWS OTX · 21 events in 4 counties and zones
A stationary front fed by a rich plume of Pacific moisture followed by the passage of a weakening surface low pressure brought heavy snow to the mountains and northern Columbia Basin of eastern Washington beginning on the 28th of December and continuing into the 30th. As the low pressure approached the stationary front moved north slightly and produced pockets of freezing rain in the western…
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary front fed by a rich plume of Pacific moisture followed by the passage of a weakening surface low pressure brought heavy snow to the mountains and northern Columbia Basin of eastern Washington beginning on the 28th of December and continuing into the 30th. As the low pressure approached the stationary front moved north slightly and produced pockets of freezing rain in the western Columbia Basin and the Spokane area. Heavy rain occurred south of the front over the Palouse region where Pullman received 2.24 inches of rain during this storm. The warm front never migrated into the northeast mountains and these mountains and valleys received heavy snow until the storm ended.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 28, 4:36 AM PST, 5 hours 24 minutes earlier.
Area forecast discussion, Dec 28, 4:36 AM PST, 5 hours 24 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
436 AM PST Thu Dec 28 2017
.SYNOPSIS...
A series of weather systems are expected today through Friday
night. Heavy snow is expected for the northern valleys and
mountains as well as a wintry mix of precipitation for the
Columbia Basin, Palouse into the Spokane area. High pressure will
arrive by the weekend and early next week which will deliver a
drier and colder weather pattern for the start of the new year.
&&
.DISCUSSION...
Thursday and Thursday Night...
Taking a look at the big picture first we see a large area of low
pressure positioned near the Gulf of Alaska. The trough axis
extends south along the 140W meridian. To the east off of the
California coastline is a low amplitude ridge of high pressure.
Between these two features is the jet stream ushering a
substantial plume of moisture toward the BC and PacNW coast. A
series of waves will move along this jet stream tapping into the
abundant Pacific moisture resulting in widespread rain and snow
for the Inland Northwest.
The first 24 hours will be an active period with the first
significant plume of moisture arriving. Radar echoes have already
begun to increase over eastern WA and north Idaho. Expect this
trend to continue with widespread snow expected near the Cascade
crest, eastern WA, and north ID. Westerly flow aloft will result
in downsloping in the lee of the Cascades keeping much of the
Columbia Basin and Okanogan Valley relatively dry today.
The forecast trend for this first event has been to reduce the
amount of snow...especially along the I-90 corridor. The morning
update continues that trend with slightly less snow expected
during the day today. Another region that is expecting less snow
today is the Okanogan Highlands up through Republic. Currently a
Winter Storm Warning is in effect but not expecting the majority
of impacts to occur until Friday with the next, and more
significant slug of moisture. Over the next few hours will be
making decisions on how to best handle current warnings and
determine if trimming any back is necessary. For most of the
mountains the more significant impacts will be Friday so we may
need to tweak our messaging.
Another change to the forecast is the arrival of warmer air in
the lower levels overnight Thursday night going into Friday
morning. There is a small chance of freezing rain as we make the
transition to all rain or a rain/snow mix for the lower Columbia
Basin. Places like Pullman and eventually the lower elevations of
Spokane will change over to rain by late Thursday night. This
again would limit snowfall totals for this entire event. Given the
rain/snow line is so close to the I90 corridor, I leaned slightly
to the colder side of things and kept snow in the forecast for
the higher elevations like the west plains, south hill, etc. Stay
tuned as we get closer and we dial in on exactly where that
rain/snow or freezing rain line sets up Friday. /AB
Friday through Saturday Night: The second, stronger storm will
move into the region Friday and Friday night. The precipitable
water fetch off the Pacific will increase friday over eastern WA
and north ID before sagging south Fri night. Very complicated
forecast as the track of the low will determine how far north the
warm air will reach. Have not made big changes to the forecast.
Across northern WA and ID the precip will remain all snow with
perhaps the southern portions of Ferry, Stevens, Pend Oreille and
Bonner counties seeing some freezing rain overnight Friday night
into Saturday. Heavy snow is expected across extreme NE WA and
northern ID as well as the Cascade crest. The freezing rain threat
will start Friday morning across the Columbia Basin and extend
east into Spokane and the northern reaches of the Palouse. Ice
accumulations should be light, under a tenth of an inch. But
confidence in this is low, and there could be pockets of higher
ice accumulations. Then Friday evening the freezing rain threat
will spread east into Idaho. The Friday evening commute will be
difficult and slow to say the least. If you can, stay off the
roads. Meanwhile further south, such as the Palouse they will see
heavy rain with rises on area rivers and streams likely. Bankfull
conditions are expected.
Sunday through Thursday: Weak energy will continue to slide
through the northwest flow on Sunday as an upper level ridge
builds along the west coast. There could be some light snow
showers as a result. Models are showing drier air moving in, so
the showers would be confined to the ID Panhandle. Then next week
the ridge in some shape or form will be across the Pacific
Northwest. Models differ a bit on where the axis sets up. The
question becomes whether we will have to deal with low clouds or
fog under this ridge pattern. Currently have periods of clouds in
the forecast, but am not going with a widespread low cloud or fog
event. There may be patchy fog late at night or early in the
morning, but do not think it will be widespread and it should burn
off through the day. The latest GFS shows a cutoff low moving
under the ridge Tue/Wed, but this is not supported by the other
models. A dry forecast is expected for the new year. Temperatures
will be several degrees below average for this time of the year.
/Nisbet
&&
.AVIATION...
12Z TAFS: The next 24 to 48 hours will offer a variety of weather
conditions across the Inland Northwest. First, widespread snow is
expected today with the exception of the immediate lee of the
Cascades where downsloping winds should keep KEAT mostly precip
free. Snow will increase this morning elsewhere and possibly mix
with rain or freezing rain for the lower Columbia Basin including
KMWH. The rain/snow line will edge north during the day...first
impacting KLWS and then moving through KPUW and stalling around
the I-90 corridor from KGEG-KSFF-KCOE. That line will continue
through Friday so precip type is very uncertain at this
point...particularly for those 3 TAF locations. Precipitation
Friday will be intense for most locations. Otherwise, expect MVFR
to IFR ceilings to prevail through the next 24-36 hours. Precip
chances will diminish this weekend. /AB
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 30 29 34 27 33 19 / 90 90 100 100 30 10
Coeur d'Alene 30 30 34 27 33 20 / 90 100 100 100 60 10
Pullman 34 33 38 32 36 24 / 80 90 100 100 40 10
Lewiston 39 36 43 37 42 27 / 70 90 90 90 20 10
Colville 27 24 30 25 30 15 / 70 70 70 90 60 10
Sandpoint 28 27 30 22 28 17 / 100 100 90 100 90 10
Kellogg 32 30 31 26 29 21 / 100 100 100 100 90 20
Moses Lake 28 28 34 28 39 21 / 60 50 90 90 10 0
Wenatchee 27 25 32 28 37 22 / 60 50 80 80 10 0
Omak 25 24 31 25 32 17 / 50 40 70 80 30 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory until 10 AM PST this morning for Lewis
and Southern Nez Perce Counties-Lewiston Area.
Winter Storm Warning until 4 AM PST Friday for Coeur d'Alene
Area-Idaho Palouse.
Winter Storm Warning until 10 AM PST Saturday for Central
Panhandle Mountains-Northern Panhandle.
WA...Winter Storm Warning until 10 AM PST Saturday for Northeast
Mountains-Okanogan Highlands.
Winter Weather Advisory until 4 AM PST Friday for Spokane Area-
Washington Palouse.
Winter Weather Advisory from 4 PM this afternoon to 4 AM PST
Friday for Moses Lake Area-Upper Columbia Basin.
Winter Storm Warning until 10 AM PST Saturday for East Slopes
Northern Cascades.
&&Hazardous weather outlook, Dec 28, 9:33 AM PST, 27 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
933 AM PST Thu Dec 28 2017
IDZ001>004-026-027-WAZ031>038-041>044-291745-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
933 AM PST Thu Dec 28 2017
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
A Pacific storm will bring snow to the Idaho Panhandle today and
tonight, with light freezing rain possible in the Columbia Basin.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A second more intense storm will impact the region Friday. This
storm will bring the potential for heavy snow to locations north
of Interstate 90, with mainly rain south of I-90. Freezing rain is
also possible in the Columbia Basin.
Heavy Snow, East Slopes Northern Cascades
- When
- December 28, 10:00 AM PST to December 30, 4:00 AM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- COOP Observer
The Holden Village COOP observer reported 24.7 inches of storm total new snow.
Heavy Snow, East Slopes Northern Cascades
- When
- December 28, 10:00 AM PST to December 30, 4:00 AM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- COOP Observer
The Plain COOP observer reported 13.1 inches of new snow.
Heavy Snow, East Slopes Northern Cascades
- When
- December 28, 10:00 AM PST to December 30, 4:00 AM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- COOP Observer
The Mazama COOP observer reported 14.0 inches of new snow.
Heavy Snow, East Slopes Northern Cascades
- When
- December 28, 10:00 AM PST to December 30, 4:00 AM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- CoCoRaHS
An observer near Plain reported 12.4 inches of new snow.
Heavy Snow, East Slopes Northern Cascades
- When
- December 28, 10:00 AM PST to December 30, 4:00 AM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- CoCoRaHS
An observer in Leavenworth reported 11.0 inches of new snow.
Heavy Snow, East Slopes Northern Cascades
- When
- December 28, 10:00 AM PST to December 30, 4:00 AM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- Trained Spotter
A spotter near Ardenvoir reported 7.5 inches of new snow.
Heavy Snow, East Slopes Northern Cascades
- When
- December 28, 10:00 AM PST to December 30, 4:00 AM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- CoCoRaHS
A spotter near Winthrop reported 9.0 inches of new snow.
Heavy Snow, East Slopes Northern Cascades
- When
- December 28, 10:00 AM PST to December 30, 4:00 AM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- Social Media
A citizen near Telma reported 32.0 inches of storm total new snow.
Heavy Snow, Spokane Area
- When
- December 29, 5:00 AM PST to December 30, 10:00 PM PST
- Where
- Spokane Area forecast zone
- Reported by
- Social Media
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
A citizen near Newman Lake reported 6.0 inches of new snow.
Heavy Snow, Spokane Area
- When
- December 29, 5:00 AM PST to December 30, 10:00 PM PST
- Where
- Spokane Area forecast zone
- Reported by
- Social Media
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
A citizen in Spokane Valley reported 7.0 inches of new snow. Light accumulations of ice from freezing rain occurred as the storm ended.
Heavy Snow, Spokane Area
- When
- December 29, 5:00 AM PST to December 30, 10:00 PM PST
- Where
- Spokane Area forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
An observer in north Spokane reported 5.0 inches of new snow.
Heavy Snow, Spokane Area
- When
- December 29, 5:00 AM PST to December 30, 10:00 PM PST
- Where
- Spokane Area forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
An observer near Veradale reported 3.5 inches of new snow. As the storm ended light accumulations of ice from freezing rain occurred.
Heavy Snow, Okanogan Highlands
- When
- December 29, 12:00 PM PST to December 30, 5:00 AM PST
- Where
- Okanogan Highlands forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.510, -119.128 (the zone’s center; the record gives no point)
The observer at Boundary Dam reported 4.5 inches of new snow.
Heavy Snow, Okanogan Highlands
- When
- December 29, 12:00 PM PST to December 30, 5:00 AM PST
- Where
- Okanogan Highlands forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 48.510, -119.128 (the zone’s center; the record gives no point)
An observer 8 miles northeast of Republic reported 5.9 inches of new snow.
Heavy Snow, Northeast Mountains
- When
- December 29, 12:00 PM PST to December 30, 5:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A spotter 8 miles southeast of Northport reported 11.5 inches of new snow.
Heavy Snow, Northeast Mountains
- When
- December 29, 12:00 PM PST to December 30, 5:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
An observer near Clayton reported 4.0 inches of new snow. As the storm ended snow turned to freezing rain with a citizen on social media reporting 0.5 inches of ice accumulation.
Heavy Snow, Northeast Mountains
- When
- December 29, 12:00 PM PST to December 30, 5:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Social Media
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A citizen near Arden reported 5.3 inches of new snow.
Heavy Snow, Northeast Mountains
- When
- December 29, 12:00 PM PST to December 30, 5:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Social Media
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A citizen near Usk reported 5.0 inches of new snow.
Heavy Snow, Okanogan Highlands
- When
- December 29, 12:00 PM PST to December 30, 5:00 AM PST
- Where
- Okanogan Highlands forecast zone
- Reported by
- Social Media
- Coordinates
- 48.510, -119.128 (the zone’s center; the record gives no point)
A citizen 1 miles north of Republic reported 7.0 inches of new snow.
Heavy Snow, Okanogan Highlands
- When
- December 29, 12:00 PM PST to December 30, 5:00 AM PST
- Where
- Okanogan Highlands forecast zone
- Reported by
- Social Media
- Coordinates
- 48.510, -119.128 (the zone’s center; the record gives no point)
An observer near Malo reported 6.0 inches of new snow.
Heavy Snow, Northeast Mountains
- When
- December 29, 12:00 PM PST to December 30, 5:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Social Media
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A citizen near Orient reported 5.0 inches of new snow.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Minnesota, December 28, 20171 death · $500 · 1 event
- Winter Storm and Avalanche in Montana, December 28 to 30, 2017$25,000 · 9 events
- Ice Storm and Debris Flows in Idaho, December 28 to 30, 2017$2,000 · 17 events
- Heavy Snow in Michigan, December 28 to 30, 20175 events
- Extreme Cold in Maine, December 28, 20174 events
- Winter Storm and High Wind in Wyoming, December 28 to 30, 201783 kt wind · 4 events
- Winter Storm in Montana, December 28 to 31, 20174 events
- Ice Storm and Heavy Snow in Washington, December 28 to 29, 20174 events
- Extreme Cold in New York, December 28, 20172 events
- Winter Storm and Heavy Snow in Idaho, December 28 to 29, 2017$10,000 · 2 events
- Extreme Cold in Maine, December 28 to 29, 20172 events
- High Wind in Alaska, December 28, 201773 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 726679, 726680, 726681, 726682, 726683, 726684, 726685, 726686, 726696, 726697, 726698, 726699, 726687, 726688, 726689, 726690, 726691, 726692, 726693, 726694, 726695.